Texas, 2018

Wildfire in Texas, April 13 to 14, 2018

April 13 to 14, 2018 · NWS AMA · 1 event in 1 county or zone

The Mill Iron Wildfire began about five miles northeast of Wellington Texas in Collingsworth County around 1200CST. The wildfire consumed twenty-six thousand nine hundred and seventy-nine acres and was caused by downed power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Mill Iron Wildfire began about five miles northeast of Wellington Texas in Collingsworth County around 1200CST. The wildfire consumed twenty-six thousand nine hundred and seventy-nine acres and was caused by downed power lines. There were three homes and three other structures threatened, but there were no reports of any homes or other structures damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 0300CST on April 14. The Texas A&M Forest Service responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 10:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 13, 10:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1145 AM CDT Fri Apr 13 2018

.AVIATION...
18Z TAF Cycle

VFR conditions at Dalhart and Amarillo will become MVFR around 19Z
to 22Z today until around 01Z to 03Z Saturday with the Guymon TAF
site remaining MVFR through 00Z to 02Z Saturday. Some light rain
showers will affect the three TAF sites between 18Z today and 02Z
to 04Z Saturday. VFR conditions will return after 00Z to 02Z
Saturday. North and northwest winds 15 to 25 knots with gusts to
around 35 knots will increase to around 25 to 35 knots with gusts
near 45 knots after 00Z to 02Z Saturday and then 30 to 40 knots
with gusts near 45 knots after 12Z to 14Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 633 AM CDT Fri Apr 13 2018/

AVIATION...
Mostly VFR through the 12Z TAF period. GUY has a chance to see
MVFR and maybe IFR depending on rain showers. GUY winds are
already out of the NW, while DHT and AMA will be W for a couple of
more hours then will be NW as well. Expect strong winds
associated with a front, 20-30 kts gusting 30-40 kts. GUY has a
better chance of seeing some showers around 16Z while DHT may only
see vicinity showers and AMA will see nothing.

TLH/LFM

PREV DISCUSSION... /Issued 424 AM CDT Fri Apr 13 2018/

DISCUSSION...
Lots of wind coming.

Dynamic closed mid-level low will intensify as it passes to our
north today.  Associated cold front will pass through the Texas
and Oklahoma Panhandles by late afternoon.  Tight gradients will
support strong winds today, this evening, and again on Saturday.

Light rain showers will be possible across mainly the northwest
half of the forecast area today and this evening, owing to the
strength of this system.

West and southwest winds expected to reach wind advisory levels as
early as 10 AM today across the southern Texas Panhandle.

Northwest winds expected to reach wind advisory levels as early
as 2 PM today across the Oklahoma Panhandle and the northern
Texas Panhandle as post-frontal winds increase.

Strong northwest winds likely to persist through Saturday across
much of the area, with the strongest winds expected across the
Oklahoma Panhandle, where a High Wind Watch will be in effect.

Below-normal high temperatures are expected today and Saturday
with freezing temperatures will be possible tonight and Saturday
night across most of the area.  Modest warmup expected on Sunday
with light winds.

Lee trof sets up again Monday and Tuesday, with warm and windy
conditions expected again.  Cold front Tuesday night brings highs
on Wednesday close to normal.  Low-level moisture expected to
return on Thursday, with thunderstorms possible beginning Thursday
night.  03

Cockrell

FIRE WEATHER...
Critical to extremely critical fire weather are expected today and
this evening across the southern half of the Texas Panhandle plus
the eastern one-third of the Combined Texas and Oklahoma
Panhandles due to strong southwest winds of 25 to 35 mph with
higher gusts and low relative humidity values less than 10
percent.  Elevated fire weather conditions are expected across
remaining sections of the forecast area.  Elevated to critical
fire weather conditions will be possible across much of the
region on Saturday, Monday, and Tuesday due to strong winds and
low relative humidity values.  03

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hemphill...Lipscomb...Ochiltree...Oldham...
     Potter...Randall...Roberts...Wheeler.

     Fire Weather Watch from Saturday morning through Saturday
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 8 AM CDT Saturday for the following zones:
     Dallam...Hansford...Hartley...Ochiltree...Sherman.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Collingsworth...Deaf Smith...Donley...
     Oldham...Potter...Randall.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver.

     Fire Weather Watch from Saturday morning through Saturday
     evening for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory until 8 AM CDT Saturday for the following zones:
     Beaver...Cimarron...Texas.

     High Wind Watch from Saturday morning through Saturday afternoon
     for the following zones: Beaver...Cimarron...Texas.

&&

11/2
Hazardous weather outlook, Apr 13, 2:52 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 AM CDT Fri Apr 13 2018

OKZ001>003-TXZ001>020-132130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical to extremely critical fire weather are expected today and
this evening across the southern half of the Texas Panhandle plus
the eastern one-third of the Combined Texas and Oklahoma
Panhandles due to strong southwest winds of 25 to 35 mph with
higher gusts and low relative humidity values less than 10
percent. A Red Flag Warning will be in effect for these areas
until 10 PM tonight.

In addition, Wind Advisories will be in effect today and tonight
for most of the Panhandles due to sustained winds around 35 mph
with higher gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions will be possible across
much of the region on Saturday, Monday, and Tuesday due to strong
winds and low relative humidity values.

Wind Advisories or High Wind Warnings may become necessary on
Saturday across much of the Oklahoma and Texas Panhandles due to
strong sustained winds of 35 to 40 mph with higher gusts. A High
Wind Watch will be in effect for the Oklahoma Panhandle on
Saturday.

Freezing temperatures or below are expected across most of the
area late tonight into Saturday morning, and then again late
Saturday night into Sunday morning. Freeze Watches and Freeze
Warnings may become necessary during these time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to extremely critical fire weather conditions today and
Saturday, and for elevated to critical fire weather conditions
Monday and Tuesday.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Collingsworth

When
April 13, 12:00 PM CST to April 14, 3:00 AM CST
Where
Collingsworth forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752871.